Alert archive / Utah / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 31, NWS Salt Lake City, UT

August 17, 2007Davis County, Weber County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 17, 2007, 3:28 PM MDT for Davis County, Weber County, Utah. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2007, 3:28 PM MDT (21:28 UTC)
Expired
Aug 17, 2007, 4:00 PM MDT
In force
32 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Davis County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 22 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 4:00 PM MDTTSTM WND GST 63Syracuse, UT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2608 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 172128
SVRSLC
UTC011-057-172200-
/O.NEW.KSLC.SV.W.0031.070817T2128Z-070817T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
328 PM MDT FRI AUG 17 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DAVIS COUNTY IN UTAH...
  SOUTHWESTERN WEBER COUNTY IN UTAH...

* UNTIL 400 PM MDT

* AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTHWEST OF HOOPER...OR ABOUT 18 MILES WEST OF LAYTON...AND
  MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOOPER AND 6 MILES NORTHWEST OF SYRACUSE BY 340 PM MDT...
  CLINTON AND 7 MILES NORTHWEST OF CLEARFIELD BY 345 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4107 11249 4091 11236 4111 11199 4131 11221

$$

CSMITH
2 follow-up statements
000 
WWUS55 KSLC 172147
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
347 PM MDT FRI AUG 17 2007

UTC011-057-172200-
/O.CON.KSLC.SV.W.0031.000000T0000Z-070817T2200Z/
DAVIS UT-WEBER UT-
347 PM MDT FRI AUG 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHWESTERN WEBER AND NORTHWESTERN DAVIS COUNTIES...

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HOOPER...OR ABOUT 11 MILES WEST OF LAYTON...MOVING
NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROY...RIVERDALE...WEST WEBER AND SUNSET BY 355 PM MDT...
  7 MILES SOUTHEAST OF WARREN BY 400 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4109 11244 4094 11230 4113 11195 4133 11218

$$

CSMITH
000 
WWUS55 KSLC 172200
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MDT FRI AUG 17 2007

UTC011-057-172210-
/O.EXP.KSLC.SV.W.0031.000000T0000Z-070817T2200Z/
DAVIS UT-WEBER UT-
400 PM MDT FRI AUG 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WEBER AND
NORTHWESTERN DAVIS COUNTIES EXPIRES AT 400 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE. WINDS GUSTING IN EXCESS OF 45 MPH ARE 
STILL POSSIBLE WITH THIS CELL AS IT MOVES INTO THE OGDEN AREA.

LAT...LON 4109 11244 4094 11230 4113 11195 4133 11218

$$

CSMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:54 AM MDT, 5 hours 34 minutes earlier.

Area forecast discussion, Aug 17, 9:54 AM MDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
954 AM MDT FRI AUG 17 2007

.SYNOPSIS...AN UPPER TROUGH ALONG THE WEST COAST WILL MOVE SLOWLY
THROUGH THE PACIFIC NORTHWEST AND NORTHERN ROCKIES OVER THE WEEKEND.
THIS WILL BRING AN INCREASING SOUTHWEST FLOW TO UTAH OVER AND A
DRYING TREND STARTING ON SUNDAY.

&&

.DISCUSSION...A SHORT WAVE TROF LIFTING THRU NRN UT THIS MORNING HAS
KEPT CONVECTION ACTIVE WITH ONE LAST CLUSTER TO MOVE THRU THE
WASATCH FRONT BEFORE NOON. THIS WILL TEND TO SUPPRESS ACTIVITY OVER
THE NORTH THRU LATE AFTERNOON BUT IT SHOULD REDEVELOP THIS EVENING
AND MAY CONTINUE WELL INTO THE NIGHT. DOWN SOUTH...THERE ARE NO
OBVIOUS FEATURES FOR TODAY BUT DEEP MOISTURE AND GOOD INSTABILITY
SHOULD RESULT IN SCATTERED COVERAGE THROUGH THE AFTERNOON INTO THIS
EVENING. A SHORT WAVE DOES MOVE INTO SRN UT THIS EVE AND OVERNIGHT
AND THIS COULD KEEP IT ACTIVE THERE OVERNIGHT AS WELL.

THIS WAVE LIFT NORTH THRU THE STATE ON SAT ALLOW FOR ANOTHER ACTIVE
DAY THEN THE SOUTHWEST FLOW INCREASES FURTHER SUN AS THE ERN PAC
TROF STARTS TO MOVE INLAND AND THE DRYING TREND COMMENCES.

CURRENT PACKAGE IN GOOD SHAPE WITH SCATTERED COVERAGE OVER THE NORTH
THRU THE MORNING AND NO UPDATES PLANNED.

&&

.AVIATION...THE STRONG SOUTHERLY GRADIENT OVER THE STATE IS EXPECTED
TO CAUSE THE USUAL WIND SHIFT TO THE NORTHWEST AT THE KSLC TERMINAL
TO BE DELAYED UNTIL AROUND 21Z...AND THERE IS A 40 PERCENT CHANCE
THAT WINDS WILL REMAIN SOUTHERLY THROUGHOUT THE DAY. OUTFLOW FROM
NEARBY SHOWERS AND THUNDERSTORMS MAY CAUSE PERIODS OF STRONG WINDS
AND ERRATIC WIND DIRECTIONS THROUGHOUT THE DAY. THE MOST LIKELY
TIMES THIS WILL OCCUR ARE THIS MORNING UNTIL ABOUT 18Z...THEN
AGAIN IN THE LATE AFTERNOON AND EVE...23-04Z. THERE IS A 30 PERCENT
CHANCE THAT A THUNDERSTORM WILL DIRECTLY IMPACT THE SLC TERMINAL THIS
MORNING AND A 10 PERCENT CHANCE THIS AFTERNOON AND EVE.

&&

.FIRE WEATHER...THE RIDGE TO THE EAST OF THE DISTRICT WILL SLOWLY
WEAKEN AND MOVE EAST OVER THE NEXT COUPLE OF DAYS IN RESPONSE TO THE
STORM SYSTEM MOVING TOWARD THE PACIFIC NORTHWEST COAST. AHEAD OF THE
STORM SYSTEM...WINDS WILL PICK UP OVER THE STATE THIS
AFTERNOON...BECOMING BREEZY IN SOME LOCATIONS. SCATTERED AFTERNOON
CONVECTION WILL DEVELOP ONCE AGAIN THIS AFTERNOON...AND LOCALLY
HEAVY RAINFALL AND GUSTY WINDS ARE A THREAT WITH ANY THUNDERSTORMS
THAT DO FORM. THE WEATHER PATTERN ON SATURDAY IS EXPECTED TO BE
SIMILAR TO TODAY...BUT THE AIRMASS OVER THE DISTRICT IS EXPECTED TO
DRY OUT SUNDAY FROM THE WEST. WITH WINDS STILL EXPECTED TO BE BREEZY
OVER WESTERN UTAH...RED FLAG CONDITIONS ARE A POSSIBILITY IN AREAS
WHERE FUELS ARE CRITICAL IF THE AIRMASS DRIES OUT QUICKLY ENOUGH.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

WILENSKY/YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 17, 6:00 AM MDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT FRI AUG 17 2007

UTZ001>016-019>021-517-518-WYZ021-181200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
600 AM MDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH...SOUTHWEST UTAH AND SOUTHWEST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN AGAIN BE EXPECTED TODAY.
WITH A VERY MOIST AIRMASS IN PLACE...A FEW OF THE STORMS THIS AFTERNOON
WILL PRODUCE HEAVY RAINFALL...ESPECIALLY ACROSS SOUTH CENTRAL AND
SOUTHEAST UTAH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION ON
SATURDAY WITH STRONG STORMS AND HEAVY RAINFALL AGAIN POSSIBLE.
THERE WILL STILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS SOUTHEAST
SECTIONS ON SUNDAY...THEN DRY WEATHER SHOULD PREVAIL THE REMAINDER
OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:18 PM MDTSevere Thunderstorm WarningSLCTooele28 min

Nearby

Severe Thunderstorm Warnings in Utah, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.